[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re:[IP] Problems with my pump

Ashley , email @ redacted , in message
Date: Sat, 17 Jun 2000 12:44:34 EDT
complains about problems with her Minimed pump and
the infusion sets she was using.
(You are also probably a good touch typist,
except when Bg problems get hand-reach
1 key off on the keyboard, u=i f=g b=n u=y)
Since you did not mention it, I assume you did not
test for ketones at either 3am or dawn. Get some
of the foil-packed Ketostix = Bayer #2640.
The problems you describe are most of the reasons
behind the suggestions to "not start an inf. set"
before sleeping. If you are pumping Humalog,
this could have been a good time to use conventional
injection technique (pen or syringe) for
Regular (either Humalog, Novolin R, or Velosulin BR)
or even one night of NPH, but now it is daylight.
I wear the Disetronic HTron Plus pump, which does
not give such problems to most of us who use it,
so most that I say about your Minimed is from
either my older MM, the very informative
www.minimed.com, or other MM users here on I-P.
Such commonly described "no delivery" messages suggest
MM50X pumps may be very sensitive to slight
restrictions in the infusion line or set, you
were trying to resolve infusion-set insertion-point
problems by changing that.  I understand the Minimed
syringe-element ("reservoir") to require particular
care in handling: 1)don't squeeze the barrel,
hold it by the luer-hub. 2)distribute the
plunger lubricant by rotating and stroking plunger
before filling with insulin. 3)connect infusion line
to the luer-hub without over-tightening 4)insert sideways into the pump 
mechanism and connect
the driver-arms to the plunger, prime until liquid
comes out. 5)insert, and if Sofset or Silhouette,
remove needle, prime cannula fraction of unit,
bolus your dose... then monitor your Bg
during the first few hours after you connect
to a newly inserted set. (this is where "sleeping"
on a new insertion gets us into trouble!)
That "hangover" feeling is from having gone several
hours without insulin, likely ketone-producing too.
Could have been avoided by not depending on the
troublesome system while it was giving you problems.
If in doubt, change it out, AND take (at least
some) of your insulin by syringe, NOT the PUMP!
Recovery from that extended (presumed) ketosis
will require more insulin than calculated for
correcting a usual "ate too much" high.
Somebody here (Barb?) suggested fully half(?)
of one's "daily total dose",
plus both fluid and carbohydrate.

David C. Winegarden
Fremont, CA

Get Your Private, Free E-mail from MSN Hotmail at http://www.hotmail.com

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml